Tennessee, 2013Damaging Winds in Tennessee, August 23, 2013
August 23, 2013 · NWS OHX · 3 events in 3 counties and zones
Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on August 23. A few reports of wind damage were received along the Interstate 65 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on August 23. A few reports of wind damage were received along the Interstate 65 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 23, 2:18 PM CST, 0 minutes earlier.
Area forecast discussion, Aug 23, 2:18 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CDT FRI AUG 23 2013
.DISCUSSION...THE MAIN WX STORY FOR OUR AREA OVER THE NEXT 7 DAYS
CONTINUES TO BE A TRANSITION TO HOT TEMPERATURES WITH LOW RAIN
CHANCES.
THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MID
TN...AND ESPECIALLY OVER WEST KY IN VICINITY OF A WEAK COLD FRONT.
THE FRONT WILL CONTINUE TO DROP SOUTHWARD THROUGH THE MID STATE
LATE THIS AFTERNOON AND INTO THE EVENING. WE DO NOT EXPECT MUCH
IF ANY SEVERE WX...BUT SOME STRONG STORMS WITH 35 MPH WINDS AND
SMALL HAIL WILL OCCUR. A FEW SPOTS MAY HAVE HEAVY RAIN...OVER 1
INCH...THANKS TO SLOW MOVEMENT OF THE STORMS. THE ACTIVITY IS
EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING AND
INTRUSION OF SLIGHTLY DRIER AIR. WE EXPECT MOST STORMS TO END OVER
THE NORTH HALF BY 9 PM...AND BEFORE 11 PM OVER THE SOUTH. CLEARING
SKIES WILL DEVELOP OVERNIGHT...WITH ENOUGH LOW LEVEL MOISTURE
REMAINING FOR PATCHY FOG...ESPECIALLY PLATEAU.
FOR SATURDAY THROUGH SUNDAY...DRIER AIR WILL MOVE IN WITH A
SURFACE HIGH PRESSURE SYSTEM FROM THE NORTHEAST AND A STRONG MID
AND UPPER RIDGE FROM THE WEST. THIS WILL MEAN CLEAR TO PARTLY
CLOUDY SKIES AND TYPICAL AUGUST TEMPERATURES. CONDITIONS WILL BE
SOMEWHAT HUMID WITH DEW POINTS IN THE LOW TO MID 60S...BUT MORE
COMFORTABLE THAN THE PAST FEW DAYS. WE WILL NOT POST ANY POPS
SATURDAY OR SUNDAY WITH THE STRONG RIDGE IN PLACE...BUT WE CANNOT
ABSOLUTELY RULE OUT AN ISOLATED THUNDERSTORM WITH MODELS SHOWING
SOME WEAK MOISTURE POOLING OVER THE SOUTH PLATEAU AND SOUTHWEST
COUNTIES.
THROUGH NEXT WEEK...A STRONG RIDGE WILL BE CENTERED OVER THE
CENTRAL PLAINS AND MID MS VALLEY REGION. THE RIDGE WILL SPRAWL
ACROSS MID TN WITH HOTTER WX AND VERY LOW RAIN CHANCES. WE EXPECT
HIGHS TO BE MOSTLY IN THE LOWER 90S...WITH SOME MID 90S MID TO
LATE WEEK. THE PLATEAU WILL HAVE HIGHS IN THE MID TO UPPER 80S.
HUMIDITY WILL CREEP UPWARD...AND THIS WILL PUSH HEAT INDEX VALUES
TOWARD 100 LATER IN THE WEEK. A BRIEF ISOLATED THUNDERSTORM
CANNOT BE COMPLETELY RULED OUT EACH DAY...BUT WE WILL ONLY INCLUDE
THE MENTION OF ISOLATED THUNDERSTORMS ON THURSDAY AND FRIDAY WHEN
MODELS SHOW INCREASING MOISTURE AND A LITTLE WEAKNESS IN THE
RIDGE. OVERALL...THIS WILL BE THE MOST SUMMER LIKE PERIOD OF WX WE
HAVE HAD ALL SUMMER.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 69 91 68 90 / 20 0 0 0
CLARKSVILLE 66 91 65 90 / 20 0 0 05
CROSSVILLE 63 85 64 84 / 20 10 0 0
COLUMBIA 68 92 67 90 / 20 0 05 0
LAWRENCEBURG 67 92 68 90 / 30 10 05 05
WAVERLY 68 92 66 91 / 20 0 05 05
&&
.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 23, 4:03 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT FRI AUG 23 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-241015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
27
Thunderstorm Wind, Davidson
- When
- August 23, 2:18 PM CST
- Where
- Davidson County, 2.18 mi ENE of Nashville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.177, -86.742
One 10 inch diameter tree was blown down onto a car at Woodland Street and 15th Street in East Nashville.
Thunderstorm Wind, Williamson
- When
- August 23, 4:12 PM CST
- Where
- Williamson County, 2.41 mi SW of Harpeth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.778, -86.883
Numerous trees were blown down in the Aston Woods subdivision of Thompsons Station.
Thunderstorm Wind, Maury
- When
- August 23, 4:20 PM CST
- Where
- Maury County, Spring Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.750, -86.930
One large oak tree was blown down in Spring Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473671, 473672, 473673.